Texas, 2012

Hail and Damaging Winds in Texas, March 29, 2012

March 29, 2012 · NWS CRP · 12 events in 3 counties and zones

An upper level disturbance over Mexico combined with an unstable air mass over the South Texas to provide a couple of areas of severe thunderstorms on March 29th. Severe thunderstorms developed over the Coastal Bend along the sea-breeze boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper level disturbance over Mexico combined with an unstable air mass over the South Texas to provide a couple of areas of severe thunderstorms on March 29th. Severe thunderstorms developed over the Coastal Bend along the sea-breeze boundary. More severe thunderstorms occurred around the city of Laredo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 29, 2:33 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 29, 2:33 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
333 PM CDT THU MAR 29 2012

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...ATMOSPHERE WAS PRETTY
WORKED OVER TODAY FROM LAST NIGHT/S CONVECTION WITH REMNANT MCV
NOTED ACROSS HGX CWA. LOW CLOUD DECK HAS BEEN SLOW TO MIX OUT
ACROSS BRUSH COUNTRY...BUT IS FINALLY STARTING TO DO SO AND ALL IN
ALL ATMOSPHERE IS GRADUALLY BECOMING MORE UNSTABLE AGAIN. PATTERN
LOOKS MORE LIKE MAY THAN MARCH WITH VORT MAXES TRAVERSING ACROSS
SOUTH TX IN THE MID LEVEL FLOW PRODUCING CONTINUING CHANCES OF
SHOWERS AND THUNDERSTORMS. OVER THE PAST HOUR CONVECTION HAS BEEN
TRYING TO FIRE ALONG THE SEABREEZE AS IT MOVES INLAND. THE
COMBINATION OF AN INCREASINGLY UNSTABLE AIRMASS AND AN AXIS OF
HIGHER PWATS DRAPED FROM SW TO NE ACROSS THE COASTAL PLAINS SHOULD
ALLOW ADDITIONAL CONVECTION TO DEVELOP ALONG THE SEABREEZE THROUGH
EARLY EVENING. ATTENTION THEN TURNS TO THE WEST WHERE CONVECTION
IS CURRENTLY DEVELOPING ACROSS HIGHER TERRAIN OF OLD MEX. HIRES
MODELS PROVIDE A VARIETY OF OUTPUT WITH 4KM WRF DEVELOPING
SIGNIFICANT CONVECTION ACROSS MUCH OF S TX THIS EVENING WHILE HRRR
IS MORE OF THE ISOLATED VARIETY. HRRR INITIALIZED MUCH BETTER THAN
4KM WRF SO HAVE LEANED MORE TOWARDS ITS OUTPUT FOR TONIGHT.
TRIMMED POPS SOME FOR TONIGHT OUT WEST BUT NOT AS DRY AS HRRR
GIVEN UNCERTAINTY. ANY STORMS THAT DEVELOP MAY BRIEFLY PULSE TO
STRONG/SEVERE LEVELS BUT WIDESPREAD SEVERE WX IS NOT CURRENTLY
ANTICIPATED. TOMORROW S TX IS PROG TO BE IN BETWEEN VORT MAXES AND
SHOULD GENERALLY BE DRY ASIDE FROM ISOLATED CONVECTION DEVELOPING
FROM DAYTIME MIXING AND INTERACTIONS WITH THE SEABREEZE. STRONGER
VORT MAX PROG TO APPROACH AREA FRI NIGHT WITH GOOD
PVA...INSTABILITY...AND MOISTURE TO EXIST FOR MCS FEATURE TO
POSSIBLY DEVELOP ALONG RIO GRANDE AND MOVE WEST THROUGH THE NIGHT.
STRONG WINDS AND HAIL MAY OCCUR IF MCS DEVELOPS BUT FINER DETAILS
TO COME IN FUTURE FORECASTS. TEMPS THROUGH THE SHORT TERM PERIOD
WILL BE DEPENDENT ON IF THEY BECOME RAIN COOLED AND HOW MUCH CLOUD
COVER DEVELOPS FROM CONVECTION. FOR NOW HAVE GONE GENERALLY WITH A
MOS BLEND.
&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...EXPECT NOCTURNAL MCS TO BE
MOVING OUT OF THE FORECAST AREA BY THE START OF THE EXTENDED PERIOD.
HAVE ADDED 20 POPS TO THE FAR EAST TO ACCOUNT FOR TIMING OF THE
CONVECTION POSSIBLY LASTING INTO THE SATURDAY MORNING TIME PERIOD.
EXPECT TIMING WILL BE SIMILAR TO THE CONVECTION THE PAST TWO NIGHTS.
BY SATURDAY NIGHT LOOKS LIKE ALTHOUGH THUNDERSTORMS OVER THE SIERRA
MADRE ARE POSSIBLE...THE MOVEMENT SHOULD BE QUITE DIFFERENT THAN
OTHER NIGHTS HAVE BEEN AND WILL BE. CORFIDI VECTORS AND THICKNESS
CONTOURS WOULD INDICATE AN ALMOST DUE SOUTH MOVEMENT SO HAVE OPTED
TO TAKE PRECIP WORDING OUT OF THE FORECAST FOR SATURDAY NIGHT.  COLD
FRONT STILL ON TRACK FOR MONDAY...WITH RATHER IMPRESSIVE MODEL
AGREEMENT FOR FOUR DAYS OUT. TIMING IS CLOSER TO THE SLOWER ECMWF
FROM YDAY RUNS AND HAVE STUCK MAINLY WITH THE ECMWF FOR THE FORECAST
THIS AFTERNOON. PRECIP CHANCES DO NOT LOOK GREAT AT THIS TIME...WITH
SLIGHT CHANCES IN THE EAST. BEHIND THE FRONT LOOK FOR A MODEST COOL
DOWN OF 5 TO 10 DEGREES FOR THE NEXT FEW DAYS WITH DRIER CONDITIONS
AND MOSTLY CLEAR SKIES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    67  86  68  86  68  /  20  20  30  20  10
VICTORIA          67  84  67  84  68  /  30  20  20  20  10
LAREDO            68  92  69  93  69  /  40  20  50  10  10
ALICE             68  89  66  89  68  /  30  20  40  10  10
ROCKPORT          69  82  69  80  70  /  20  20  20  20  10
COTULLA           67  86  65  88  67  /  40  20  50  10  10
KINGSVILLE        68  87  68  88  67  /  30  20  30  20  10
NAVY CORPUS       71  81  68  82  69  /  20  20  20  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

SHORT TERM...HART/79
LONG TERM...ZABEL/83
Hazardous weather outlook, Mar 29, 4:47 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
547 AM CDT THU MAR 29 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-301100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
547 AM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER THE SOUTHERN
COASTAL BEND DURING EARLY MORNING HOURS. ONE OR TWO STORMS MAY
BECOME STRONG WITH WIND GUSTS TO 45 MPH AND SMALL HAIL.
SCATTERED THUNDERSTORM ACTIVITY MAY FLAIR UP AGAIN THIS EVENING
OVER THE RIO GRANDE PLAINS AND THEN MAY PUSH INTO THE BRUSH
COUNTRY LATER IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTH TEXAS
FRIDAY...AND MAINLY ACROSS THE BRUSH COUNTRY SATURDAY NIGHT. CLOUD
TO GROUND LIGHTNING STRIKES CAN BE EXPECTED. SOME STORMS MAY BECOME
STRONG WITH GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SCC/TB

In the hours before

Special weather statement, Mar 29, 9:37 AM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
ISSUED BY NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1037 AM CDT THU MAR 29 2012

TXZ234-243-245>247-291615-
ARANSAS-CALHOUN-NUECES-REFUGIO-VICTORIA-
1037 AM CDT THU MAR 29 2012

...STRONG THUNDERSTORMS WERE AFFECTING ARANSAS...CALHOUN...NUECES...
REFUGIO AND VICTORIA COUNTIES...

AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MCFADDIN TO 11 MILES
NORTH OF HOLIDAY BEACH TO ROCKPORT...OR ALONG A LINE EXTENDING FROM
10 MILES SOUTHWEST OF PLACEDO TO 11 MILES NORTH OF HOLIDAY BEACH TO
ROCKPORT...MOVING EAST AT 15 MPH.

THESE STORMS WILL BE NEAR...
  TIVOLI BY 1050 AM CDT.
  BLOOMINGTON BY 1055 AM CDT.
  5 MILES SOUTH OF PLACEDO BY 1110 AM CDT.
  LONG MOTT BY 1115 AM CDT.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
Special weather statement, Mar 29, 10:35 AM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
ISSUED BY NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1135 AM CDT THU MAR 29 2012

TXZ234-245>247-291730-
ARANSAS-CALHOUN-REFUGIO-VICTORIA-
1135 AM CDT THU MAR 29 2012

...STRONG THUNDERSTORMS WERE AFFECTING ARANSAS...CALHOUN...REFUGIO
AND VICTORIA COUNTIES...

AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KAMAY TO LONG MOTT
TO 13 MILES SOUTH OF SEADRIFT...OR ALONG A LINE EXTENDING FROM
PLACEDO TO LONG MOTT TO 13 MILES SOUTH OF SEADRIFT...MOVING EAST AT
15 MPH.

THESE STORMS WILL BE NEAR...
  SEADRIFT BY 1145 AM CDT.
  PORT LAVACA BY 1205 PM CDT.
  POINT COMFORT BY 1220 PM CDT.
  MAGNOLIA BEACH BY 1225 PM CDT.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
Local storm report, Mar 29, 3:04 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
404 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             2 NW CORPUS CHRISTI     27.79N 97.52W
03/29/2012  E0.75 INCH       NUECES             TX   TRAINED SPOTTER

&&

HART

The radar

The Corpus Christi radar (KCRP), 6 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Nueces

When
March 29, 3:23 PM CST
Where
Nueces County, 1.4 mi WNW of Skunk Hill
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
27.830, -97.550

Public reported quarter sized hail at the Stripes Convenience Store near Interstate 37.

Thunderstorm Wind, Nueces

When
March 29, 4:02 PM CST
Where
Nueces County, 2.41 mi NNW of Rabb
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
27.830, -97.770

Wind gusts to 60 mph west of Robstown near County Road 83 and Highway 44.

Hail, Nueces

When
March 29, 4:02 PM CST
Where
Nueces County, 1.06 mi ENE of Robstown
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
27.785, -97.654

Public reported quarter sized hail at the intersection of Highway 44 and 77 in Robstown.

Hail, Nueces

When
March 29, 4:10 PM CST
Where
Nueces County, 1.24 mi ENE of Robstown
Measured
1 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
27.788, -97.652

Quarter sized hail occurred just west of the Fairgrounds.

Hail, Nueces

When
March 29, 4:12 PM CST
Where
Nueces County, 1.38 mi N of Robstown Co Arpt
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
27.800, -97.680

Public reported golf ball sized hail just west of Robstown.

Thunderstorm Wind, Nueces

When
March 29, 4:13 PM CST
Where
Nueces County, 1.22 mi E of Rabb
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
27.800, -97.730

Telephone pole snapped at County Road 79 and Old Robstown Road.

Hail, Bee

When
March 29, 5:22 PM CST
Where
Bee County, 0.4 mi SW of Beeville
Measured
1 in hail
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
28.396, -97.755

Pea to quarter sized hail occurred in the city of Beeville.

Hail, Bee

When
March 29, 5:29 PM CST
Where
Bee County, 1.51 mi NNE of Beeville
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
28.420, -97.740

Spotter reported quarter sized hail in the northeast side of the city of Beeville.

Hail, Webb

When
March 29, 8:17 PM CST
Where
Webb County, 2.29 mi WNW of Laredo
Measured
1 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
27.567, -99.502

Quarter sized hail was reported near the intersection of Del Mar Boulevard and Interstate 35.

Hail, Webb

When
March 29, 8:23 PM CST
Where
Webb County, 1.62 mi NNW of Laredo
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
27.572, -99.480

A spotter reported quarter sized hail at the intersection of Lindenwood and Del Mar.

Hail, Webb

When
March 29, 8:30 PM CST
Where
Webb County, 4.77 mi SSW of Laredo Link Arpt
Measured
1.25 in hail
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
27.365, -99.496

Half dollar sized hail occurred in the western part of the community of Rio Bravo.

Hail, Webb

When
March 29, 8:40 PM CST
Where
Webb County, 2.41 mi SSE of Laredo Afb
Measured
1 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.500, -99.450

Quarter sized hail reported at the intersection of Highway 359 and Loop 20 on the southeast side of Laredo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368462, 368453, 368461, 368460, 368459, 368452, 368458, 368457, 368456, 368455, 371039, 368454.